Skin purging occurs when you start using a new product that contains chemical exfoliants such as alpha-hydroxy acids, beta-hydroxy acids, and retinoids, all of which speed up the rate of skin cell turnover (the rate at which you shed dead skin cells and replace them with new cells), says Dr. Gonzalez.
“The term 'skin purging' refers to a reaction to an active ingredient that is increasing skin cell turnover rate,” Dr. Deanne Mraz Robinson, a board-certified dermatologist, tells Healthline. As skin cell turnover speeds up, the skin starts shedding dead skin cells faster than normal.
Retinol is perhaps the most common ingredient that can cause skin purging. It is a skincare vitamin that is derived from Vitamin A. Retinol is commonly found in skincare products that boost the amount of collagen in the skin, thus making the skin look plumper.
How to treat skin purging. “If the skin barrier is compromised when you see purging then start ingredients which help with barrier repair, such as ceramides and hyaluronic acid in a non-comedogenic formulation. If you are using a treatment or product continue with a slower approach.”
Signs your skin is purging
Your breakouts cleared up much faster than your usual acne or pimples. Your breakouts did not leave marks or blemishes on your skin. All the breakouts seemingly started all at once. The breakouts settle down in 2-3 weeks and your skin appears clearer and healthier.
Purging can last for anything from one or two weeks to one or two months. Breakouts can last a while; there is no time period that indicates when the breakouts will go away. The cell turnover speed is usual. The purging of the skin starts after a few days of using a new product.
How long does it take for skin to purge? Unfortunately, purging can be a lengthy process and it can take up to three or so months before results start to show, especially if the treatment is an acne medicated treatment.
Though some people do report experiencing irritation and breakouts after using the ingredient, niacinamide is unlikely to cause purging. That's because it doesn't affect the skin in a way that usually triggers purging.
Additionally, if you experience any itchiness, redness, burning or pain immediately after applying a new product, these are clear signs you're experiencing an allergic reaction and it's best to wash it off carefully and stop using it altogether.
Anything that makes your skin cells turn over faster can cause skin purging, so generally those with exfoliating benefits, such as retinoids (Vitamin A), Vitamin C (a very gentle acid that can slough off dead superficial skin) and hydroxy acids (glycolic acid, malic acid and salicylic acid).
Acids - The most common acids that can cause skin purging are AHA's and BHA's, which include salicylic acid, malic acid, glycolic acid, and mandelic acid. Retinoids - These are often used to treat acne and signs of aging.
Purging is a sign that the product is working and you should continue with the treatment as prescribed. After a few weeks of purging, your skin and acne will have noticeably improved. Breaking out is when your skin is reacting because it is sensitive to something in the new product.
You Breakout A Lot
This is also a common sign and goes in junction with clogged pores. If you find yourself breaking out a lot, that typically is a good sign that you're using too much moisturizer for your own good.
When it comes to treating your skin during a purge, the best thing that you can do is actually the least satisfying answer anyone really wants to hear—you just have to wait it out. “Depending on how congested your skin is, a purge can last from two to three weeks,” Dr. Linkner states.
What does it look like? Distinct, acne-like bumps may be purging. However, if you're noticing welts, diffuse redness, or anything resembling a rash, stop what you're doing. Inflammation is a sign of reaction and generally appears as all-over redness rather than individual, blemish-like spots.
Skin purging is a process that happens when certain skincare ingredients increase skin cell turnover. This encourages shedding of old, dead cells and growth of new, healthy ones. Unfortunately, this process often makes the skin look worse before it looks better.
This process is sometimes called purging. This is a normal, short-term condition where the skin will rid itself of underlying oil, bacteria, or dirt, according to Dr.
Summary – Does Niacinamide Cause Purging? Niacinamide doesn't increase skin cell turnover which means that it shouldn't cause 'purging'. However, it may cause breakouts.
Some serums can be too oily, which can exacerbate bumps and cause excessive buildup in the pores; other serums may contain high amounts of acids or exfoliants that can irritate the skin and worsen the condition—especially if your skin is sensitive, she explains.
Retinoids such as Tretinoin, acids such as salicylic, and benzoyl peroxide are just a few of the products that cause purging. These products contain active ingredients that increase the skin cell turnover rate, therefore causing your skin to purge.
A purge can last as long as two months, and you should start seeing an improvement by the six-week point, if not sooner. On the other side of a purge is cleaner, clearer skin!
Your skin is very smart; it regulates itself and produces only as much sebum as it needs to stay healthy, hydrated, and youthful. However, when we wash it too much, it first becomes overly dry. This leads to a backup of dead skin, and in turn triggers an overproduction of sebum.
If you are using multiple products on your face as part of a “12-step skincare routine,” you may be combining too many different products. Using too many products can definitely cause your skin to breakout. Not to mention that many skin care ingredients can lead to irritation and thus more breakouts.
Skin purging occurs because newly introduced skincare ingredients increase the rate at which your skin cells turnover, causing you to shed more dead skin cells than usual. This, in turn, pushes layers of dead skin off and also brings clogged pores to the surface, Chang says, resulting in more breakouts.